Alert archive / Mississippi / Flash Flood Warnings in 2020
Flash Flood Warning 19, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Aug 27, 2020, 8:53 PM CDT for Crittenden County, Arkansas; Shelby County, Tennessee; DeSoto County, Panola County, Tate County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2020, 8:53 PM CDT (01:53 UTC)
- Expired
- Aug 28, 2020, 12:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Crittenden County, AR, DeSoto County, MS, Panola County, MS, Tate County, MS, Shelby County, TN
The radar
The Memphis radar (KNQA), 56 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 1.9 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
727
WGUS54 KMEG 280153
FFWMEG
ARC035-MSC033-107-137-TNC157-280500-
/O.NEW.KMEG.FF.W.0019.200828T0153Z-200828T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
853 PM CDT Thu Aug 27 2020
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
East Central Crittenden County in eastern Arkansas...
DeSoto County in northwestern Mississippi...
Central Panola County in northwestern Mississippi...
Tate County in northwestern Mississippi...
Southwestern Shelby County in western Tennessee...
* Until midnight CDT.
* At 853 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Southaven, Germantown, Olive Branch, West Memphis, Horn Lake,
Hernando, Senatobia, Batesville, John W Kyle State Park, T O
Fuller State Park, Memphis, Sardis, Coldwater, Como, Walls,
Arkabutla, Independence, Strayhorn, Eudora and Lewisburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3516 9023 3516 9010 3517 8981 3426 8977
3427 9013
FLASH FLOOD...RADAR INDICATED
$$1 follow-up statement
328
WGUS74 KMEG 280452
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
1152 PM CDT Thu Aug 27 2020
ARC035-MSC033-107-137-TNC157-280502-
/O.EXP.KMEG.FF.W.0019.000000T0000Z-200828T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crittenden AR-DeSoto MS-Panola MS-Tate MS-Shelby TN-
1152 PM CDT Thu Aug 27 2020
...FLASH FLOOD WARNING WILL EXPIRE AT MIDNIGHT CDT TONIGHT FOR EAST
CENTRAL CRITTENDEN, DESOTO, CENTRAL PANOLA, TATE AND SOUTHWESTERN
SHELBY COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flash Flood Watch remains in effect until 100 AM CDT Saturday for
portions of East Arkansas...North Mississippi...Southeast Missouri
and West Tennessee.
LAT...LON 3516 9023 3516 9010 3517 8981 3426 8977
3427 9013
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 6:50 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 27, 6:50 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
650 PM CDT Thu Aug 27 2020
.UPDATE...
See the 00z aviation discussion.
&&
.PREV DISCUSSION... /issued 212 PM CDT Thu Aug 27 2020/
DISCUSSION...
The first band from tropical system Laura is now moving into
Southern portions of the Midsouth. Laura is expected to continue
to weaken as it tracks across East Arkansas tonight and into
Southeast Missouri around sunrise. It should lose most of its
tropical characteristics overnight but will still pose the threat
of flooding as well as short lived tornadoes. Winds overnight are
expected to be sustained between 20 and 30 mph with gusts 35-40
mph possible. Sustained strong winds along with saturated soil
from heavy rain may create conditions that allow trees to fall even
with below severe thunderstorm wind criteria. Additionally,the
East side of weakening tropical systems are notorious for
producing short lived tornadoes. A Tornado watch is in place for
portions of East Arkansas and Northwest Mississippi. Additional
watches are likely tonight and tomorrow. The Storm Prediction
center has much of North Mississippi in a slight risk for severe
thunderstorms tonight and much of the Midsouth tomorrow.
Shortly after sunrise Laura will turn to the East and begin to
track along the Kentucky, Tennessee state line. Even though Laura
is expected to continue to weaken, due to the proximity of its
surface low, winds could remain an issue through the day,
especially across Northern portions of the Midsouth. Wind
advisories remain in effect for much of the Midsouth through
tomorrow afternoon. Additionally locally heavy rain is possible.
The heaviest rain is expected to fall across East Arkansas, the
Missouri Bootheel and along the Tennessee/Kentucky state line. 2-4
inches is expected with isolated amounts up to 6 inches possible.
WPC has outlined much of the Midsouth for a slight or Marginal
risk of excessive rainfall. Flash flood watch remains in effect
through tomorrow evening.
Over the weekend into next week, we look to remain in a wet
pattern. Saturday a cold front is expected to approach to
Midsouth, likely stalling and lingering into early next week. Weak
Northwest flow will transition to zonal flow into early next week.
Several impulses transitioning through the mean flow will likely
result in multiple rounds of showers and thunderstorms. High
temperatures should remain in the 80s over the weekend well into
next week.
30
&&
.AVIATION...
/00z TAFs/
Tropical Storm Laura continues to move north across AR and the
initial rainband is affecting portions of eastern AR and northwest
MS, approaching MEM. Gusty winds and spin-up tornadoes are
possible within these bands in addition to tempo IFR CIGS and
visibility. Ceilings are expected to deteriorate overnight and
continue between 1-3 kft through tomorrow afternoon. There will
likely be some breaks in the cloud deck, but confidence in
when/where this will occur is low.
Winds will continue to increase this evening, with gusts over 30
kts at JBR and MEM tonight and early Friday. East and southeast
winds will veer around the dial, eventually becoming southwest as
the remnant circulation moves across the northern portion of the
CWA. Wind shear will also be an issue through the period as winds
at 2000 ft are in the 40-50 kt range.
MJ
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Friday evening for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Phillips-Poinsett-St.
Francis.
Wind Advisory until 4 PM CDT Friday for Lee AR-Phillips-St.
Francis.
Wind Advisory from midnight tonight to 4 PM CDT Friday for Clay-
Craighead-Crittenden-Cross-Greene-Mississippi-Poinsett.
Flash Flood Watch through late Friday night for Mississippi.
MO...Wind Advisory from midnight tonight to 4 PM CDT Friday for
Dunklin-Pemiscot.
Flash Flood Watch through late Friday night for Dunklin-Pemiscot.
MS...Flash Flood Watch through Friday evening for Coahoma-Quitman-
Tallahatchie-Tunica.
Wind Advisory until 4 PM CDT Friday for Coahoma-Panola-Quitman-
Tallahatchie-Tate-Tunica.
Wind Advisory from midnight tonight to 4 PM CDT Friday for
DeSoto-Marshall.
Flash Flood Watch through late Friday night for Alcorn-Benton MS-
DeSoto-Lafayette-Marshall-Panola-Prentiss-Tate-Tippah-
Tishomingo-Union.
TN...Wind Advisory from midnight tonight to 4 PM CDT Friday for Dyer-
Lake-Lauderdale-Obion-Shelby-Tipton.
Flash Flood Watch through late Friday night for Benton TN-
Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-
Madison-McNairy-Obion-Shelby-Tipton-Weakley.
Wind Advisory from 7 AM to 7 PM CDT Friday for Carroll-Chester-
Crockett-Fayette-Gibson-Hardeman-Haywood-Henderson-Henry-
Madison-Weakley.
&&Hazardous weather outlook, Aug 27, 2:33 PM CDT, 6 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 233 PM CDT Thu Aug 27 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-282145- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 233 PM CDT Thu Aug 27 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is a Slight Risk for severe thunderstorms over the delta of east Arkansas and northwest Mississippi, through sunrise Friday. There is a Marginal Risk to the east and northeast of this area. The potential for short-lived tornadoes will increase over east central Arkansas this evening. The tornado potential will expand north and and slightly east during the overnight hours. In addition to the tornado risk, strong winds and flash flooding are expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is Slight Risk for severe thunderstorms for all the Midsouth on Friday. Short-lived tornadoes will be possible, accompanied by flash flooding and damaging winds. The tornado threat will expand from Memphis metro area Friday morning, through west Tennessee and north Mississippi during the afternoon. Additionally straight line winds are expected to be sustained between 20 and 30 mph with gusts over 35mph. Trees may be more vulnerable to falling because of saturated soils. Strong winds and flash flooding are also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through Friday evening. Please pass storm reports to local law enforcement, SKYWARN communication channels or directly to the National Weather Service via the NWS Memphis webpage or via social media.
In the hours before
Local storm report, Aug 27, 7:38 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
738 PM CDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM TSTM WND DMG 10 W COLT 35.13N 90.99W
08/27/2020 ST. FRANCIS AR AMATEUR RADIO
REPORT OF 2 TREES DOWN NEAR THE PINE TREE COMMUNITY.
&&
SGWLocal storm report, Aug 27, 8:03 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
803 PM CDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM NON-TSTM WND DMG 3 SSW BONO 35.86N 90.81W
08/27/2020 CRAIGHEAD AR LAW ENFORCEMENT
LARGE TREE DOWN BLOCKING COUNTY ROAD 118 NEAR BONO.
&&
MJLocal storm report, Aug 27, 8:05 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
805 PM CDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG 3 NW DUNDEE 34.55N 90.49W
08/27/2020 TUNICA MS EMERGENCY MNGR
POWER POLE DOWN ON DUNDEE RD.
&&
MJLocal storm report, Aug 27, 8:08 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
808 PM CDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG NORTH TUNICA 34.70N 90.38W
08/27/2020 TUNICA MS EMERGENCY MNGR
LARGE TREE DOWN ON HOME IN THE 1100 BLOCK OF PRITCHARD
RD.
&&
MJLocal storm report, Aug 27, 8:49 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
849 PM CDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM TSTM WND DMG HICKORY RIDGE 35.40N 90.99W
08/27/2020 CROSS AR SOCIAL MEDIA
TREES DOWN ACROSS TOWN AND A FEW HOMES WITH DAMAGE.
&&
MJThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:00 PM CDT | Flash Flood Warning | MEG | Cross, Lee, St. Francis | 3 hr |
| Aug 27, 7:00 PM CDT | Tornado Warning | MEG | Lee, St. Francis | 30 min |
| Aug 27, 7:09 PM CDT | Tornado Warning | MEG | Cross, Poinsett | 36 min |
| Aug 27, 7:52 PM CDT | Tornado Warning | MEG | Cross, Poinsett | 38 min |
| Aug 27, 7:57 PM CDT | Tornado Warning | MEG | Craighead, Poinsett | 35 min |
| Aug 27, 8:12 PM CDT | Tornado Warning | MEG | Craighead, Poinsett | 48 min |
| Aug 27, 8:47 PM CDT | Tornado Warning | MEG | Craighead, Mississippi, Poinsett | 43 min |
| Aug 27, 8:52 PM CDT | Tornado Warning | MEG | Craighead, Greene | 23 min |
| Aug 27, 9:10 PM CDT | Flash Flood Warning | MEG | Craighead, Cross, Poinsett | 3 hr |
| Aug 27, 9:12 PM CDT | Tornado Warning | MEG | Craighead, Greene | 48 min |
| Aug 27, 9:49 PM CDT | Tornado Warning | MEG | Clay, Greene | 23 min |
| Aug 27, 10:29 PM CDT | Tornado Warning | MEG | Clay, Mississippi | 31 min |
| Aug 27, 10:59 PM CDT | Tornado Warning | MEG | Clay | 23 min |
| Aug 28, 9:36 AM CDT | Areal Flood Advisory | MEG | Cross | 3 hr |
| Aug 28, 4:45 PM CDT | Heat Advisory | MEG | Clay, Craighead, Crittenden, Cross, Greene, Lee and 4 more | 26 hr |
| Aug 27, 7:02 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Henry, Weakley | 43 min |
| Aug 28, 5:55 AM CDT | Tornado Warning | MEG | Crockett, Dyer, Haywood | 10 min |
| Aug 28, 7:21 AM CDT | Tornado Warning | MEG | Hardeman, McNairy | 16 min |
| Aug 28, 8:03 AM CDT | Tornado Warning | MEG | Chester, Hardeman, McNairy | 6 min |
| Aug 28, 10:36 AM CDT | Tornado Warning | MEG | Hardin | 9 min |
| Aug 28, 10:52 AM CDT | Tornado Warning | MEG | Hardin | 23 min |
| Aug 28, 3:04 PM CDT | Areal Flood Advisory | MEG | Hardin, McNairy | 3 hr |
| Aug 28, 4:39 PM CDT | Areal Flood Advisory | MEG | Shelby | 3 hr |
| Aug 28, 4:53 PM CDT | Special Weather Statement | MEG | Fayette | 52 min |
| Aug 28, 5:29 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Hardeman | 46 min |
| Aug 27, 7:58 PM CDT | Tornado Warning | MEG | Lafayette, Panola, Tate | 32 min |
| Aug 27, 8:27 PM CDT | Tornado Warning | MEG | DeSoto, Marshall, Panola, Tate | 33 min |
| Aug 28, 6:18 AM CDT | Severe Thunderstorm Warning | MEG | Lafayette | 27 min |
| Aug 28, 6:21 AM CDT | Tornado Warning | MEG | Lafayette | 24 min |
| Aug 28, 6:37 AM CDT | Tornado Warning | MEG | Benton, Lafayette, Marshall, Tippah, Union | 25 min |
| Aug 28, 8:17 AM CDT | River Flood Warning | MEG | Monroe | 55 hr |
| Aug 28, 8:17 AM CDT | River Flood Warning | MEG | Monroe | 52 hr |
| Aug 28, 9:51 AM CDT | Tornado Warning | MEG | Tippah, Union | 24 min |
| Aug 28, 10:14 AM CDT | Tornado Warning | MEG | Prentiss, Tippah, Union | 8 min |
| Aug 28, 12:29 PM CDT | Tornado Warning | MEG | Benton, Marshall, Tippah | 3 min |
| Aug 28, 2:57 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw | 18 min |
| Aug 28, 3:11 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Pontotoc | 19 min |
| Aug 28, 3:40 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Monroe | 20 min |
| Aug 28, 4:13 PM CDT | Severe Thunderstorm Warning | MEG | Monroe | 47 min |
| Aug 28, 6:06 PM CDT | Special Weather Statement | MEG | Alcorn | 39 min |
Nearby
Flash Flood Warnings in Mississippi, 2020Flash Flood Warnings in Arkansas, 2020Flash Flood Warnings in Tennessee, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.